Beyaz hyperkalemia is a life-threatening condition that occurs when the hormones in Beyaz disrupt the body’s natural balance of potassium. Normally, just 2% of your total potassium is in your blood. Hyperkalemia occurs when this increases significantly. If potassium levels get too high, a person may suddenly suffer a severe abnormal heart rhythm.
Beyaz is a hormonal birth control pill that has been associated with many side effects, including hyperkalemia. When you decided to use Beyaz, you may not have known about the risk of severe side effects. You are not alone. When Bayer advertised its “fourth generation” line of birth control pills, the ads failed to communicate risk information and implied that the new drugs were superior to older birth control pills. It was not until many studies were published linking these medications to side effects that women became fully aware of the risk.
What is Hyperkalemia?
Hyperkalemia is a metabolic disorder in which the potassium system is out of balance, and too much potassium is found in the bloodstream. It is thought that the hormones in Beyaz and other birth control pills adversely affect this balance. Normally, just a small amount of the total potassium in your body is found in the blood — around 2%. The other 98% is found inside cells, especially nerve cells, muscle cells, and muscle cells inside the heart.
The most dangerous aspect of Beyaz hyperkalemia is that too much potassium can interfere with the electrical activity in the heart. The heart may palpitate, slow, or be suddenly irregular. Without treatment, the amount of potassium can accumulate to toxic levels. Without warning, it can cause a sudden, severely irregular heart rhythm, leading to heart failure.
When heart failure occurs, the heart muscle does not contract rhythmically and does not pump blood into the body. Organs, muscles, and tissues may be starved of the oxygen-rich blood they need to survive. If normal heart rhythm is not immediately restored, the person may suffer irreversible organ system failure, disability, or death.
Signs & Symptoms of Beyaz Hyperkalemia
Unfortunately, Beyaz hyperkalemia may not have symptoms in its early stages, which means that many women who have hyperkalemia delay seeking treatment until it is too late. Another complication is that the symptoms of Beyaz hyperkalemia may resemble the symptoms of many other disorders, which can make it difficult for a physician to diagnose the condition.
When Beyaz hyperkalemia does have symptoms, they may include:
- Nausea, vomiting
- Feeling ill, looking ill
- Abnormal heart rhythm — may be slow, weak, or irregular
- Sudden collapse
- Changes in consciousness — faintness, weakness, dizziness, etc.
- Slow or slowing heart rhythm
- Having trouble breathing
- Tingling, numbness, abnormal sensations
Treatment and Prognosis
Prognosis is best when the patient suspects something is wrong, seeks treatment early, and is treated before potassium levels get too high. If untreated, potassium levels may continue to increase until the patient suffers a sudden irregular heart rhythm. Once the patient is at the hospital, treatment will involve a multi-pronged attack to reduce blood-potassium levels and monitor for signs of cardiac distress.
Several intravenous medications are used to reduce potassium levels in the blood. One is insulin, a metabolic hormone that can reduce blood-potassium levels by triggering cells to absorb extra potassium. Another is calcium or bicarbonate, which reduces blood-potassium levels by encouraging the person’s gastrointestinal system and kidneys to absorb and excrete nutrients.
To monitor for signs of cardiac distress, most patients are hooked up to an electrocardiogram (ECG). This machine monitors the electrical activity in the heart and will alert doctors whenever the electrical activity deviates from what is normal.